Hail, Fallon
- When
- May 16, 6:40 PM MST
- Where
- Fallon County, 1.99 mi SE of Willard
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -104.340
An isolated thunderstorm produced half dollar size hail south of Baker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced half dollar size hail south of Baker.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 16, 2:09 PM MST, 4 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
309 PM MDT Wed May 16 2018
.SHORT TERM...valid for Thu and Fri...
Scattered showers and thunder are beginning to develop along the
mountains and westernmost zones. Convection is expected spread
across the region as upper level low pushes northeastward. Best
potential however will remain over the mountains.
This system will be mainly clear of the area by Thursday morning,
with some degree of clearing and warming expected through the day.
The upper low working into northern Montana opens up southwest
flow for southern Montana. Capes will be on the rise as well as
moisture gradually returns. Meanwhile, a northern trough
approaches northwest North Dakota and pushes a cold front into
Montana, switching winds northwest Thursday afternoon. That said, the
strongest cooling will come late Thursday night and Friday. All
of this will combine for an increasing chance of convection
beginning Thursday afternoon and evening. Some of the storms
could be briefly strong, especially over the east where higher
capes and some degree of shear is available.
Temps will be much cooler Friday, with highs back to 50s. Expect
to see widespread showers through Friday and Friday night, under
influence of broad upper level trof and weak upslope flow. AAG
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Cool and wet conditions are expected to continue into Saturday,
with best precip potential continuing to be over western and
central areas. Temps in the 50s and 60s can be expected again
Saturday.
Generally drier conditions are then expected Saturday evening
into Sunday into early next week as heights build aloft. This will
bring another warming trend across the region as well, with
temps climbing back toward 80 by Tuesday.
Another cut off upper low moving into the Great Basin and
eventually north and east looks to put the region under diffluent
southerly flow aloft by about Monday night, sending moisture and
energy north. Expect to see increasing shower and thunderstorm
chances through the middle portion of the week, with best
potential in mountains, foothills, and near plains. There is
significant model uncertainty for the timing of the waves of
energy rounding the upper low and advecting into the region, so
have kept scattered pops in place through the end of the period.
With the warm temperatures causing mountain snowmelt, we will
continue to monitor river levels over the coming days. AAG
&&
.AVIATION...
Mainly VFR conditions will prevail today, but localized MVFR
conditions are possible with showers and isolated thunderstorms.
Showers are developing in western mountains and in eastern plains
at this time, and are expected to become more widespread through
the evening as a disturbance lifts out of the Great Basin.
Mountains will have best shower potential and will be occasionally
obscured. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 052/079 050/057 043/058 042/070 049/076 053/078 054/078
34/W 56/W 53/W 12/W 12/T 22/T 32/T
LVM 046/072 046/057 041/057 040/068 045/073 047/075 048/072
36/W 77/W 63/W 23/T 23/T 23/T 34/T
HDN 054/082 051/060 043/060 042/070 048/078 053/080 054/080
34/W 56/W 53/W 11/B 11/B 12/T 32/T
MLS 056/081 053/060 043/060 043/067 048/075 054/078 057/080
33/W 55/W 42/W 01/B 01/U 12/T 32/T
4BQ 054/081 053/064 042/056 042/065 047/074 052/079 055/079
23/W 46/W 42/W 11/B 01/B 12/T 33/T
BHK 054/080 052/060 040/059 040/063 046/070 050/074 054/076
23/W 53/W 31/B 01/B 01/B 12/T 21/B
SHR 051/079 049/060 041/056 041/066 046/074 050/078 051/076
33/W 46/W 53/W 12/W 12/T 23/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
526 PM MDT WED MAY 16 2018
MTZ042-170000-
Golden Valley MT-
526 PM MDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ryegate, or 33 miles southwest of Roundup, moving
northeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible with this
storm through 6 PM MDT.
Locations impacted include...
Lavina.
LAT...LON 4627 10879 4613 10900 4613 10923 4618 10931
4642 10910
TIME...MOT...LOC 2325Z 219DEG 19KT 4619 10914
ChambersSpecial Weather Statement National Weather Service Billings MT 550 PM MDT WED MAY 16 2018 MTZ037-170030- Carter MT- 550 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Ridgeway, or 26 miles southwest of Ekalaka, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Ekalaka. LAT...LON 4543 10476 4554 10497 4600 10467 4576 10419 TIME...MOT...LOC 2349Z 215DEG 25KT 4555 10481 Arthur
Special Weather Statement
National Weather Service Billings MT
627 PM MDT WED MAY 16 2018
MTZ037-170115-
Carter MT-
627 PM MDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY...
At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ekalaka, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Ekalaka and Medicine Rocks State Park.
LAT...LON 4561 10459 4570 10481 4613 10459 4609 10451
4606 10452 4605 10443 4604 10439 4597 10439
4597 10424 4594 10418
TIME...MOT...LOC 0027Z 210DEG 21KT 4573 10465
ArthurPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 S EKALAKA 45.77N 104.56W
05/16/2018 M0.50 INCH CARTER MT TRAINED SPOTTER
&&
VLSSpecial Weather Statement
National Weather Service Billings MT
710 PM MDT WED MAY 16 2018
MTZ033-037-170215-
Fallon MT-Carter MT-
710 PM MDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ekalaka, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Baker, Webster, Ollie, Medicine Rocks State Park and Willard.
LAT...LON 4591 10432 4598 10456 4664 10423 4664 10405
4617 10405
TIME...MOT...LOC 0109Z 202DEG 45KT 4602 10440
ArthurPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
736 PM MDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 SSW LOCKWOOD 45.78N 108.43W
05/16/2018 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VLSThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746605.